Michigan, 2022Flood in Michigan, April 26, 2022
April 26, 2022 · NWS MQT · 1 event in 1 county or zone
A period of heavy rain combined with snowmelt caused minor flooding on the Paint River near Crystal Falls on the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of heavy rain combined with snowmelt caused minor flooding on the Paint River near Crystal Falls on the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 26, 5:10 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Apr 26, 5:10 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
710 AM EDT Tue Apr 26 2022
.SHORT TERM...(Today)
Issued at 348 AM EDT TUE APR 26 2022
...Unseasonably cold today with snow showers...
Water vapor imagery and RAP analysis show mid-level troffing
extending from Hudson Bay to the Upper Mississippi Valley/western
Great Lakes. Within the trof, a developing mid-level low is dropping
se into northern MN. Ahead of this feature, -sn is expanding se
across northeast MN/western Lake Superior into western Upper MI.
Temperatures across the fcst area are currently in the mid 20s to
lwr 30s F.
Aforementioned mid-level low will track ese today with center
tracking roughly along the MI/WI stateline, a favorable track for
synoptic forcing across the fcst area. Thus, expect fairly
widespread -sn/-shsn across the area today, but especially across
the w and n as 850mb temps falling to around -15C will add a lake
component to the snow. Upsloping low-level nw to n winds will
further aid snowfall locally. Weak as it will be with the cloud
cover, spring daytime heating will still disrupt lake effect
processes, mainly across western Lake Superior this aftn as forcing
shifts e. Thus, expect -shsn to diminish over the w in the aftn,
likely ending by late aftn around Ironwood. Fcst soundings still
indicate deep moisture to 12-15kft with a deep DGZ layer from around
3kft to around 11kft. There is not much upward motion indicated to
occur thru the deep DGZ, but the deeper DGZ will still lead to
higher SLRs to fluff up snow accumulations. On the other hand, the
combination of weak daytime heating thru thick cloud cover and
snowfall rates being mostly on the light side will work to lower
effective SLRs. Overall, expect snow accumulations mostly in the 1-2
inch range across the w and n from 12z-24z today. Local
accumulations up to 3 inches will be possible in the high terrain
where upsloping is maximized. Elsewhere, expect a dusting to an
inch.
Thick cloud cover limiting daytime heating and the core of the cold
air mass moving across the area today thru this evening will set the
stage for record low max temps to be set at some locations today.
Here at the NWS Marquette office, the temp just after midnight was
27F. As long as the temp today does not exceed 30F (that definitely
looks like the case), today will end up with the lowest max temp for
so late in the season. Keep in mind, that the period of record for
this office location only goes back to the early 1960s. Other
locations across the fcst area may set new record low maxes for the
day, but likely not lowest for so late in the season. Expect daytime
high temps ranging from the upper 20s w and n (maybe only mid 20s
at a few spots) to the mid to maybe upper 30s F s central.
.LONG TERM...(tonight through Monday)
Issued at 318 AM EDT TUE APR 26 2022
Below normal temperatures and near to below normal precipitation are
expected through the extended period. Next weekend appears to have
the best chance for widespread precipitation.
Beginning at 00z Wednesday, a ~1033 mb arctic ridge over northwest
Ontario builds southeast into the Upper Great Lakes. This surface
ridge dominates our weather through late this week when it weakens
and shifts east. Mostly cloudy skies and lake effect snow showers
continue Tuesday night, but should diminish Wednesday morning.
Mostly sunny skies are expected by Wednesday afternoon except
across the far east where clouds may linger longer than currently
forecast. North winds off Lake Superior suggest temps should
struggle to warm along the lakeshores, but winds weaken during the
day. Mostly sunny skies and lighter surface winds across the
interior could allow for a warmer temps than currently forecast.
Tried to reflect this in temp grids with warmer guidance for
counties bordering Wisconsin and cooler guidance near the lake.
Surface ridging settles overhead Wednesday night with clear skies
and light winds setting the stage for near record cold temperatures.
At our office in Negaunee Township, the coldest temperature observed
on April 28th was 17F back in 1965 and the NBM 10th percentile shows
18F. Meanwhile, the coldest interior locations could dip to around
10F. Decided not to go all-in with the cold at this time, but much
below normal temperatures are likely. Temperatures should rebound
rapidly Thursday morning under sunny skies with model blends showing
temps around 50F by lunchtime. Light winds and lake temperatures
around 34F imply an afternoon lake breeze is likely. The higher
resolution guidance available for Thursday already shows this
possibility so I tried to hone Thursday's diurnal temperature
curve accordingly.
Trimmed PoPs and QPF Thursday night since very dry air mass in place
should be difficult to saturate. A few rain showers - perhaps mixing
with snow - can't be ruled out across the far west Thursday night
into early Friday morning. However, most places should stay dry.
Southeasterly winds strengthen on Friday into Saturday as the
surface ridge shifts east, which also brings more substantial
moisture back into the area. Ensemble guidance shows a surface low
over eastern South Dakota Saturday morning that weakens while
tracking into the Upper Great Lakes by Sunday night. Widespread
precip seems likely Saturday night into Monday morning with moderate
amounts possible across the west and light amounts elsewhere. Cold
rain is the favored p-type at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 710 AM EDT TUE APR 26 2022
A disturbance moving across the Upper Great Lakes today will bring
-sn/-shsn across Upper MI. At IWD/CMX/SAW, expect MVFR cigs with VIS
varying btwn IFR and MVFR. As the disturbance begins to shift e of
the area, IWD will improve to prevailing MVFR this aftn. -SHSN will
end at IWD early this evening with MVFR cigs then scattering out or
lifting to VFR. At CMX, expect improvement to prevailing MVFR by
late aftn with -shsn ending around midnight, though MVFR cigs may
hang on thru the night. At SAW, expect improvement to prevailing
MVFR early this evening with -shsn ending late tonight, though MVFR
cigs will linger.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 318 AM EDT TUE APR 26 2022
NNW winds around 20 knots with gusts up to 30 kts are expected
across Lake Superior through this evening, mainly across the east
half. Winds gradually diminish to under 20kt across the west half
Tue night then the rest of the lake on Wednesday as high pressure
builds. With pressure gradient remaining on the weaker side Thu/Fri,
expect winds to remain mostly under 20kt both days. Pressure
gradient increases on Saturday with easterly winds increasing above
20 knots across the west half by Saturday afternoon.
With an unseasonably cold air mass moving across the area today thru
tonight, expect some freezing spray at times across central and
eastern Lake Superior.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...EK
AVIATION...Rolfson
MARINE...EK
Hazardous weather outlook, Apr 26, 2:31 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
431 AM EDT Tue Apr 26 2022
MIZ001>007-009-084-085-271200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Southern Houghton-Northern Schoolcraft-
431 AM EDT Tue Apr 26 2022 /331 AM CDT Tue Apr 26 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Snow accumulations of 1 to 3 inches today into this evening will
result in slippery road conditions at times in some areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
MIZ010>014-271200-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
431 AM EDT Tue Apr 26 2022 /331 AM CDT Tue Apr 26 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-271200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
431 AM EDT Tue Apr 26 2022 /331 AM CDT Tue Apr 26 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-271200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
431 AM EDT Tue Apr 26 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
Flood, Iron
- When
- April 26, 10:00 AM CST to 4:00 PM CST
- Where
- Iron County, 0.59 mi NW of Crystal Falls to 0.54 mi WSW of Western Location
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.106, -88.338
Snowmelt combined with a period of heavy rain resulted in brief period of minor flooding along the Paint River near Crystal Falls on the 26th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, April 26, 2022$445,000 · EF1 · 9 events
- Hail and Damaging Winds in Virginia, April 26, 2022$268,000 · 1 in hail · 24 events
- Hail and Damaging Winds in North Carolina, April 26, 2022$140,000 · 50 kt wind · 34 events
- Hail in New Mexico, April 26, 2022$500,000 · 1.75 in hail · 1 event
- Hail in Texas, April 26, 2022$150,000 · 1 in hail · 1 event
- Damaging Winds in North Carolina, April 26, 2022$50,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, April 26, 2022$120 · 55 kt wind · 10 events
- Drought in Texas, April 26 to 30, 20228 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 20227 events
- Drought in Texas, April 26 to 30, 20224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 202269 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019774.